Oklahoma, 2008

Flood in Oklahoma, May 27 to 29, 2008

May 27 to 29, 2008 · NWS TSA · 1 event in 1 county or zone

Heavy rain caused a moderate flood on the Verdigris River near Lenapah.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Heavy rain caused a moderate flood on the Verdigris River near Lenapah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 26, 7:10 PM CST, 6 hours 5 minutes earlier.

Area forecast discussion, May 26, 7:10 PM CST, 6 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
810 PM CDT MON MAY 26 2008

.DISCUSSION...
GOOD INSTABILITY REMAINS OVER THE REGION TONIGHT ALONG WITH
EXCELLENT LOW LEVEL MOISTURE. DEEP LAYER SHEAR IS SOMEWHAT LACKING
BUT INCREASING LOW LEVEL JET WILL MAKE UP FOR THAT SOME OVER THE
NEXT FEW HOURS. BELIEVE THAT WITH TIME THE TORNADO THREAT WILL
GRADUALLY DIMINISH AND THE HEAVY RAIN AND STRONG WIND THREAT
WILL INCREASE. SEE LITTLE CHANGE IN THE FORECAST AT THIS TIME
BUT WILL LIKELY UPDATE WITH TRENDS LATER THIS EVENING.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 7 AM TUESDAY FOR OKZ054-OKZ055-OKZ056-
     OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-OKZ063.

AR...NONE.
&&

SHORT TERM...10
LONG TERM....15
Hazardous weather outlook, May 26, 4:03 PM CST, 9 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
503 PM CDT MON MAY 26 2008

ARZ001-002-010-011-019-020-029-OKZ049-053>076-271000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
500 PM CDT MON MAY 26 2008

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.
TORNADO.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS
	ONSET...ONGOING.

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...NORTHEAST OKLAHOMA.

FLASH FLOOD.
	RISK...ELEVATED.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...NORTHEAST OKLAHOMA.

HEAVY RAIN.
	RISK...ELEVATED.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...NORTHEAST OKLAHOMA.

DISCUSSION...
MULTIPLE OUTFLOW BOUNDARIES CRIS-CROSS THE REGION EARLY THIS
EVENING WITH A DRYLINE ACROSS THE OKLAHOMA AND TEXAS PANHANDLES.
VERY UNSTABLE AIR REMAINS ACROSS THE REGION AND ADDITIONAL THUNDERSTORMS
ARE EXPECTED OVERNIGHT. HEAVY RAIN POTENTIAL EXISTS WITH SOME OF THE
THUNDERSTORMS WITH NORTHEAST OKLAHOMA HAVING THE GREATEST THREAT BUT
CAN NOT RULE OUT LOCAL HEAVY RAIN IN ANY AREA.

LARGE HAIL AND DAMAGING WINDS ARE ALSO A STRONG POSSIBILITY WITH
THUNDERSTORMS OVERNIGHT. TORNADOES ARE ALSO A POSSIBILITY BUT IS A
MUCH WEAKER THREAT COMPARED TO THE HEAVY RAIN AND STRONG WIND
POTENTIAL.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION LIKELY NEEDED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY...THUNDERSTORM POTENTIAL.
WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY...NO HAZARDS.
FRIDAY...THUNDERSTORM POTENTIAL.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...NO HAZARDS.

EXTENDED DISCUSSION...
A COLD FRONT WILL MOVE ACROSS THE REGION TUESDAY AND EARLY WEDNESDAY
CAUSING AN INCREASE IN THUNDERSTORM COVERAGE. SOME THUNDERSTORMS
COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. A WEAKER COLD
FRONT WILL APPROACH THE AREA THIS WEEKEND BRINGING ANOTHER CHANCE
OF THUNDERSTORMS.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Special weather statement, May 26, 11:46 PM CST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1246 AM CDT TUE MAY 27 2008

OKZ056>058-060>063-067-068-270700-
CHEROKEE OK-CRAIG OK-DELAWARE OK-MAYES OK-NOWATA OK-OTTAWA OK-ROGERS
OK-TULSA OK-WAGONER OK-
1246 AM CDT TUE MAY 27 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 200 AM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     NORTHERN WAGONER...ROGERS...DELAWARE...CRAIG...OTTAWA...
     NOWATA...TULSA AND MAYES

IN EAST CENTRAL OKLAHOMA
     NORTHERN CHEROKEE

AT 1246 AM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 10 MILES NORTHWEST OF HOLLOW TO 4 MILES EAST OF
TALALA TO TULSA...MOVING EAST AT 35 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THESE STORMS INCLUDE...TULSA...JAY...OAKS...LEACH...TWIN
OAKS...KANSAS...CHLOETA...ZENA...CLEORA...GROVE...BERNICE...NOWATA...
DELAWARE...LENAPAH...WATOVA...NEW ALLUWE...CLAREMORE...INOLA...
CATOOSA...VERDIGRIS...TIAWAH...FOYIL...OOLOGAH...BUSHYHEAD...
TALALA...CHELSEA...PEGGS...SCRAPER...OWASSO...MIAMI...COMMERCE...
AFTON...FAIRLAND...NARCISSA...WYANDOTTE...OTTAWA...PEORIA...QUAPAW...
CARDIN...PICHER...VINITA...KETCHUM...BIG CABIN...WHITE OAK...
CENTRALIA...HOLLOW...PYRAMID CORNERS...BLUEJACKET...CENTRAILIA...
WELCH...PRYOR...MAZIE...MURPHY...CHOUTEAU...LOCUST GROVE...ROSE...
SALINA...SPAVINAW...STRANG...ADAIR...PENSACOLA...LANGLEY AND DISNEY.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3699 9461 3660 9461 3603 9487 3610 9591
      3653 9578 3700 9568 3700 9462
TIME...MOT...LOC 0546Z 270DEG 30KT 3697 9540 3652 9562
          3612 9579
Special weather statement, May 27, 12:27 AM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
127 AM CDT TUE MAY 27 2008

OKZ060-064-270730-
CREEK OK-TULSA OK-
127 AM CDT TUE MAY 27 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 230 AM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     EASTERN CREEK AND TULSA

AT 127 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES
NORTH OF KELLYVILLE...MOVING EAST AT 23 MPH. SOME LOCATIONS THAT WILL
BE AFFECTED BY THIS STORM INCLUDE...TULSA...LIBERTY...BIXBY...
JENKS...GLENPOOL...BROKEN ARROW...MOUNDS...KIEFER...KELLYVILLE AND
SAPULPA.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.

LAT...LON 3608 9630 3609 9576 3591 9581 3591 9582
      3586 9583 3586 9618 3586 9619 3585 9631
TIME...MOT...LOC 0627Z 275DEG 20KT 3601 9621

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Nowata

When
May 27, 1:15 AM CST to May 29, 7:45 PM CST
Where
Nowata County, 1 mi NE of Lenapah to 3 mi SE of Lenapah
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
36.860, -95.617

The Verdigris River near Lenapah rose above its flood stage of 30 feet at 2:15 am cdt on May 27th. The river crested at 33.35 feet at 7:00 am cdt on May 28th. The river fell below its flood stage at 8:45 pm cdt on May 29th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 107779.